Sooooo can't tolerate theophilline!

After gradually increasing the dose in the hope of avoiding the hideous migraine I had last time I tried it some years back...I ended up with an equally hideous migraine this time round too! My consultant asked me to try to ride it out, saying it was likely to pass within a week and I should then be okay with the drug, but after 11 days I couldn't see properly, couldn't speak properly, couldn't lie down or even close my eyes without the room spinning, could smell colours and hear tastes, etc etc. I phoned my nurse who contacted cons, who asked me to keep taking it!!! There was absolutely no way on this earth - by this time I was making friends with the u-bend too - yuk!!! Its 6days today since I stopped taking it and I'm still getting hot and cold sweats, its absolutely awful! Has anyone had similar problems, and what alternatives are there? My dr was adamant this is the 'wonder-drug' and I'm worried Im going to be stuck on high-dose prednisolone my whole life, meaning I will permanently look like a juicy ripe tomato!

4 Replies

oldestnewest
  • OMG that sounds hideous!! I cant tolerate it either, my blood levels go very high on low doses, so I am on a stupidly low dose of 60mg twice a day. I hope they have monitored your levels regularly since there is a very fine line between a toxic dose and a therapeutic dose.... :(

    They should be taking this really seriously.. your side effects could be due to toxicity. Glad to hear you've stopped it x

  • Urrgh, that sounds really awful. I was thinking the same as nursefurby. The side effects could have been due to toxicity. Did you have your levels checked? When I started theophylline I had a bad migraine, nausea, sickness, shakes and generally feeling a bit yuck, but it eased and then dissappeared as I got used to it (although I'm more prone to shakes than I used to be). It has been my ""wonder drug"", althoug have had a couple of good ones before that too. Before I had it I was on and off pred for over a year. I started Uniphyllin in mid January while tapering pred and have not been on Pred since, pretty amazing as before that I'd be back on pred anything from a few days to 4 weeks after finishing my previous course.

    Difficult to know what's next for you as I'm not sure what you're on now. If Uniphyllin hadn't worked for me they were suggesting refering me to Wythenshawe.

  • When I was first put on uniphillyn I was on 200mg a day and it knocked me for six! For two weeks I had the worst time of my life with vomiting, lethargy the headaches joint pain etc. Having this though was expected as my consultant had warned me this was going to happen and I was to ride it out, which I did. I was then referred on to the next consultant/hospital up the chain so you can imagine my horror when the first change they made was to up my uniphillyn from 200 a day to 800mg a day! So I had to go through it all over again.

    This by the way I still take along with amongst other things 30mg of prednisolone and have done for over 18 months now, hopefully going onto Xolair injections if consultant can gain the funding, to try and get off the pred

  • I was started on 60mg twice a day, and while I thought I had no side effects from it I now think even that was making my heart race and making me feel anxious - I was put up to massive dose of Symbicort around the same time (2400mcg budesonide with 72 formoterol) and blamed that, but am still on that without the side effects. I see my consultant next week and plan to call the AsthmaUK nurse before then to see if she has any ideas of what else might be a possible for me. Im still on 35mg pred a day, and 640mcg ciclesonide as well as the symbicort, plus montelukast, yet still sitting at the bottom end of my 'Zone 2' range and dreading PEF dropping any lower and it will mean back to 60mg pred and/or a hospital stay.

You may also like...